Nevada, 2008

High Wind in Nevada, May 20, 2008

May 20, 2008 · NWS REV · 1 event in 1 county or zone

A cold front passed through the region on May 20th. Strong winds were experienced in wind prone areas ahead of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cold front passed through the region on May 20th. Strong winds were experienced in wind prone areas ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 20, 2:40 AM PST, 11 hours 20 minutes earlier.

Area forecast discussion, May 20, 2:40 AM PST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
340 AM PDT TUE MAY 20 2008

.SHORT TERM...

SIGNIFICANT PATTERN CHANGE WILL BEGIN TODAY AND CONTINUE THROUGH THE
WEEKEND BRINING PERIODS OF STRONG WINDS TODAY...SIGNIFICANTLY COOLER
TEMPERATURES AND UNSETTLED WEATHER. UPPER LEVEL LOW EVIDENT OFF THE
SRN AK COAST WILL PUSH A TROUGH INLAND TODAY AND ACROSS THE AREA
THROUGH TONIGHT. THIS WILL BRING AND ASSOCIATED COLD FRONT ACROSS
THE NRN PORTIONS OF THE CWA EARLY THIS AFTERNOON...THROUGH THE RENO
AREA AROUND 5PM AND THROUGH SRN ZONES BEFORE MIDNIGHT.

THE MAIN IMPACT TODAY WILL BE THE WINDS. AHEAD OF THE STRONG COLD
FRONT THERMAL AND PRESSURE GRADIENTS WILL INCREASE SIGNIFICANTLY.
GUSTY WINDS WILL DEVELOP THIS MORNING...WITH STRONG WINDS EXPECTED
THIS AFTERNOON. MODELS SUGGEST WINDS WILL GUST UP TO 50 MPH...AND
EVEN HIGHER AT TIMES FOR A COUPLE OF HOURS AS THE FRONT APPROACHES.
WIND ADVISORIES WERE ISSUED YESTERDAY TO COVER THE WIND THREAT FROM
CHURCHILL COUNTY TO RENO AND AREAS SOUTH. THESE LOOK TO HANDLE THE
SITUATION WELL. THE TAHOE BASIN WILL LIKELY SEE WINDS UP TO 45
MPH...AND POSSIBLY HIGHER. RIGHT NOW THIS IS HANDLED WITH A STRONGLY
WORDED LAKE WIND ADVISORY. THE DAY SHIFT MAY NEED TO MONITOR THIS
AREA...ALONG WITH SRN PORTIONS OF LASSEN INTO NRN WASHOE COUNTY FOR
POTENTIAL ADVISORIES. HOWEVER FRONTOGENESIS DOES INCREASE BY LATE
AFTERNOON AS THE FRONT MOVES TOWARD INTERSTATE 80...BRINGING A MUCH
TIGHTER GRADIENT AND BETTER CHANCE AREAS NEAR INTERSTATE 80 AND
SOUTH WILL SEE THE STRONGER WINDS. WINDS WILL PRODUCE AREAS OF
BLOWING DUST THAT CAN REDUCE VISIBILITIES QUICKLY TO LESS THAN A
MILE...ESPECIALLY OVER THE NV BASIN AND RANGE. WINDS WILL SHIFT TO
THE NORTH AND REMAIN GUSTY THROUGH THURSDAY. NORTHERLY 700 MB WINDS
INCREASE TO 30-40KTS ALONG THE SIERRA WEDNESDAY AND THURSDAY WITH
RIDGE GUSTS UP TO 60 MPH OR HIGHER. LAKE WIND ADVISORIES WILL LIKELY
BE NEEDED ONE OR BOTH OF THESE DAYS...AT LEAST FOR LAKE TAHOE.

AS THE COLD FRONT APPROACHES NRN AREAS SCT SHOWERS WILL LIKELY
DEVELOP BY EARLY AFTERNOON. A FEW LIGHT SPRINKLES OR SHOWERS MAY
FALL IN THE MORNING OVER ERN MODOC COUNTY...BUT ANYTHING MORE
WIDESPREAD WILL HOLD OFF UNTIL THE AFTERNOON. AS THE FRONT PUSHES
SOUTH INSTABILITY WILL INCREASE IN THE COOL AIR BEHIND THE FRONT
WHICH WILL BRING MORE SHOWERS AND SOME THUNDERSTORMS FURTHER SOUTH
INTO NV LATER IN THE AFTERNOON AND INTO THE EVENING. THUNDERSTORMS
ARE EXPECTED TO BE ISOLATED DUE TO THE STRONG WESTERLY WIND FLOW
PRODUCING TOO MUCH WIND SHEAR TO ALLOW STORMS TO GET GOING. QPF
MIGHT BE UNDERDONE IN THE MODELS...AND HAVE SEEN BEFORE RAIN AMOUNTS
UP TO A QUARTER INCH IN SOME HEAVIER SHOWERS IN PATTERNS LIKE THESE.
SMALL HAIL IS ALSO POSSIBLE IN SOME OF THE STRONGER SHOWERS. THE
SHOWERS WILL DIMINISH OVERNIGHT AS THE FRONT MOVES AWAY FROM THE
AREA. BEHIND TONIGHT...MODELS VARY IN THE DETAILS OF ADDITIONAL
SHORT WAVES THAT WILL DROP SOUTH TO REINFORCE THE COOL AIR AND ACT
AS ANOTHER FORCING TO PRODUCED ORGANIZED AREAS OF SHOWERS. THE GFS
IS THE FASTEST WITH THE SECOND WAVE...DROPPING IT SOUTH ACROSS WRN
NV WEDNESDAY NIGHT. THE EUROPEAN IS SLOWER AND BRINGS IT ACROSS THE
AREA ON THURSDAY. THIS WILL AFFECT WHEN AND WHERE SHOWERS WILL
OCCUR. FOR NOW HAVE OPTED TO DRY THINGS OUT ON WEDNESDAY...AND BRING
SHOWERS BACK IN ON THURSDAY. IN ANY CASE UNSETTLED WEATHER WILL
REMAIN FOR SLIGHT CHANCES FOR SHOWERS THROUGH THE WEEK.

THE NEXT MAIN STORY WILL BE THE SIGNIFICANT DROP IN TEMPERATURES.
ONE MORE WARM DAY ON TAP TODAY BEFORE THE COLD FRONT MOVES THROUGH.
TEMPERATURES 10-15 DEGREES ABOVE NORMAL ARE EXPECTED WITH HIGHS IN
THE MID 80S TO LOW 90S OVER WRN NV AND IN THE 70S TO LOW 80S IN THE
SIERRA. THESE TEMPERATURES SHOULD NOT BREAK ANY RECORDS...BUT THEY
ARE STILL WELL ABOVE NORMAL FOR THIS TIME OF YEAR. BEHIND THE FRONT
TEMPERATURES WILL DROP TO THE LOW 60S IN WRN NV ON WEDNESDAY...AND
INTO THE 50S IN THE SIERRA. THIS IS ABOUT 10-12 DEGREES BELOW
NORMAL. TEMPERATURES WILL REMAIN COOL ON THURSDAY AS A SHORT WAVE
DROPS SOUTH TO REINFORCE THE COOLER AIR...AND PRODUCE PLENTY OF
CLOUDS AND SOME SHOWERS AND NORTHEAST SURFACE FLOW TO TEMPERATURES
LOW. GRADUAL WARMING IS EXPECTED LATER IN THE WEEK. DUE TO EXPECTED
CLOUD COVER DURING THE OVERNIGHT PERIODS...LOWS SHOULD REMAIN NEAR
NORMAL...OR IN THE LOW 40S IN URBAN AREAS IN WRN NV...AND IN THE 30S
IN THE SIERRA. GMCGUIRE

.LONG TERM...FRIDAY THROUGH MONDAY...
THE WEATHER WILL REMAIN UNSETTLED THROUGH THE MEDIUM RANGE WITH
MODELS IN REASONABLE AGREEMENT THIS MORNING IN REGARD TO THE
LONGWAVE PATTERN. AMPLIFIED BUT NARROWING UPPER RIDGE OVER THE EAST
PACIFIC AND LARGE CLOSED CIRCULATION ACROSS THE SOUTHWEST WILL
CHARACTERIZE THE BEGINNING OF PERIOD. A SURGE OF ENERGY WILL DROP
SOUTHWARD INTO BACK SIDE OF UPPER LOW AND PUSH SYSTEM A BIT FURTHER
WEST TOWARD CENTRAL CALIFORNIA FRIDAY AND FRIDAY NIGHT. UPPER LOW IS
THEN PROGGED TO BEGIN FILLING/WEAKENING AS PACIFIC JETSTREAM BEGINS
TO UNDERCUT EAST PACIFIC RIDGE. UPPER RIDGE IS EXPECTED TO GET
PINCHED OFF BY EARLY NEXT WEEK OVER WESTERN CANADA AND CREATE A HIGH
LATITUDE BLOCKING PATTERN. THIS WOULD HELP FORCE WEAK UPPER LEVEL
SYSTEMS INTO CALIFORNIA/NEVADA.

UPPER LOW THAT WILL BE PRESENT AT BEGINNING OF PERIOD WILL OPEN AND
LIFT OUT AROUND MONDAY AS PACIFIC ENERGY BEGINS TO IMPINGE UPON IT.
THIS WEAK TROUGHY PATTERN WILL COMBINE WITH DAY TO DAY WARMING AND
DESTABILIZATION OF THE ATMOSPHERE TO RESULT IN AT LEAST ISOLATED
CONVECTION THROUGH THE PERIOD. WHILE DIFFICULT TO PINPOINT AT THIS
TIME...THE GFS DOES SHOW SHORTWAVE FEATURES LATE SATURDAY/SATURDAY
NIGHT AND AGAIN SUNDAY/SUNDAY NIGHT THAT WOULD ENHANCE CONVECTIVE
POTENTIAL. AS CONFIDENCE INCREASES IN THE DETAIL...POPS WILL LIKELY
NEED TO BE RAISED FOR CERTAIN PERIODS THIS WEEKEND. PERSONS PLANNING
TRAVEL OR OUTDOOR ACTIVITY SHOULD STAY TUNED TO THE LATEST FORECASTS
CONCERNING THE UPCOMING MEMORIAL DAY WEEKEND. IT WILL MOST LIKELY BE
MILD AND DRY MOST OF THE TIME. HOWEVER BE AWARE THAT THERE WILL BE A
POTENTIAL FOR THUNDER AND PLAN ACCORDINGLY. HOHMANN
&&

.AVIATION...
GENERALLY VFR TODAY WITH INCREASE IN SOUTHWEST TO WEST WINDS. RIDGE
GUSTS WILL CONTINUE TO INCREASE THIS MORNING AND EXCEED 70KT BY THIS
AFTERNOON. AN INCREASING PRESSURE GRADIENT AND STRONG SURFACE MIXING
WILL BEGIN TO BRING SOME OF THIS MOMENTUM DOWN TO THE SURFACE IN
MOST AREAS BY 18Z. THERE WILL BE A BRIEF PERIOD OF LLWS AT TAF SITES
ACROSS THE EASTERN SIERRA PRIOR TO THIS INCREASE IN SURFACE WINDS.
WIDESPREAD SURFACE WIND GUSTS 35-40KT ARE EXPECTED ALONG AND AHEAD
OF A COLD FRONT 20Z-02Z. BLOWING DUST WILL REDUCE VISIBILITIES TO
MVFR AT TIMES IN THE BASIN AND RANGE INCLUDING KLOL.

THE OTHER CONCERN FOR THIS EVENING WILL BE ONGOING LINE OF SHOWERS
AND ISOLATED THUNDERSTORMS AS FRONT DROPS SOUTHWARD THROUGH WESTERN
NEVADA. THIS LINE WILL BE WELL DEVELOPED AND SOLID AT THE BEGINNING
OF THE EVENING /00Z-02Z/ AS JET AND FRONTAL DYNAMICS COMBINE WITH
UNSTABLE AIRMASS ACROSS NORTHEAST CALIFORNIA/NORTHWEST NEVADA. LINE
OF SHOWERS WILL BECOME MORE SCATTERED AT THE WESTERN END OF LINE AS
DYNAMICS SHIFT EAST DURING THE EVENING. CONFIDENCE IS HIGHEST THAT
THUNDERSTORMS WILL AFFECT KLOL WITH A LESSENING LIKELIHOOD FURTHER
WEST TOWARD KTRK/KTVL. HOHMANN
&&

.FIRE WEATHER...
HUMIDITY RECOVERIES HAVE BEEN VERY POOR SO FAR THROUGH EARLY THIS
MORNING WITH SINGLE DIGIT AND LOWER TEEN READINGS THROUGHOUT THE
AREA ALONG AND SOUTH OF I-80. FURTHER NORTH ACROSS LASSEN...SURPRISE
VALLEY AND NORTHWEST NEVADA...LEVELS HAVE REMAINED NEAR THOSE OF 24
HOURS AGO AND SHOULD RISE FURTHER AS TROUGH AND COOLING APPROACH
AREA THIS MORNING AND EARLY AFTERNOON.

ALONG AND SOUTH OF I-80...STRONG WINDS ARE STILL EXPECTED TO
MATERIALIZED BY LATE MORNING WITH GUSTS APPROACHING 50 MPH THIS
AFTERNOON. HUMIDITY LEVELS WILL ALREADY BE LOW AT THE START OF THE
DAY SUCH THAT BOTH WIND AND LOW HUMIDITY WILL BE CRITICAL TO FIRE
OPERATIONS TODAY. THE ONLY POSITIVE NOTE IS THE FUELS WHICH REMAIN A
BIT TOO WET TO CAUSE EXTREME CONDITIONS. COLD FRONTAL PASSAGE WILL
BRING A SURGE IN MOISTURE THIS EVENING WITH HUMIDITY LEVELS
RECOVERING QUICKLY BY MIDNIGHT IN MOST AREAS. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
     FOR NVZ001-003-004.

     LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR NVZ002.

CA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
     FOR CAZ073.

     LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 20, 12:55 PM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
155 PM PDT TUE MAY 20 2008

CAZ071-NVZ005-202200-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
155 PM PDT TUE MAY 20 2008

AT 145 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 19 MILES EAST OF TERMO...AND MOVING EAST AT 40
MPH.

STRONG GUSTY WINDS UP TO 55 MPH...WITH AREAS OF BLOWING DUST AND
VISIBILITIES BELOW ONE QUARTER MILE...ARE LIKELY WITH THIS STORM.
IF YOU ARE TRAVELING ON HIGHWAY 447 NORTH OF PYRAMID LAKE BE
PREPARED FOR HAZARDOUS DRIVING CONDITIONS.  THIS STORM MAY REACH
GERLACH BY 240 PM.

BRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
May 20, 2:00 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

The Nevada DOT wind sensor at Walker Lake recorded a wind gust of 50 knots (58 mph).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92613.